Alert archive / Illinois / Flash Flood Warnings in 2025

Flash Flood Warning 15, NWS Lincoln, IL

July 20, 2025Effingham County, Shelby County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 20, 2025, 10:04 PM CDT for Effingham County, Shelby County, Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2025, 10:04 PM CDT (03:04 UTC)
Expired
Jul 21, 2025, 4:00 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Effingham County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 115 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 10:14 PM CDTFLOODBeecher City, ILBroadcast media received a report of Highway 33 in Beecher City underwater.
Jul 20, 10:50 PM CDTFLASH FLOODAltamont, ILdispatch reported water on Main Street between Division and Oak.
Jul 20, 10:50 PM CDTFLASH FLOODBeecher City, ILdispatch reported water on Poplar Street.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

824 
WGUS53 KILX 210304
FFWILX
ILC049-173-210900-
/O.NEW.KILX.FF.W.0015.250721T0304Z-250721T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1004 PM CDT Sun Jul 20 2025

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southern Shelby County in central Illinois...
  Effingham County in south central Illinois...

* Until 400 AM CDT.

* At 1002 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 1 to 1.5 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Effingham, Altamont, Teutopolis, Watson, Stewardson, Cowden, 
  Dieterich, Tower Hill, Beecher City, Edgewood, Herrick, Mason, 
  Shumway, Montrose, Heartville, Strasburg, Clarksburg, Sigel, 
  Oconee and Mode.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3938 8847 3917 8847 3917 8836 3891 8836
      3891 8881 3922 8881 3922 8914 3935 8914
      3935 8903 3940 8902

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

NMA
1 follow-up statement
981 
WGUS73 KILX 210857
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
357 AM CDT Mon Jul 21 2025

ILC049-173-210907-
/O.EXP.KILX.FF.W.0015.000000T0000Z-250721T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Effingham IL-Shelby IL-
357 AM CDT Mon Jul 21 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING 
FOR SOUTHERN SHELBY AND EFFINGHAM COUNTIES...

The heavy rain has ended and flood waters are receding. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

A Flood Watch remains in effect until 1200 PM CDT Monday for 
portions of central, east central, and southeast Illinois.

&&

LAT...LON 3938 8847 3917 8847 3917 8836 3891 8836
      3891 8881 3922 8881 3922 8914 3935 8914
      3935 8903 3940 8902

$$

37

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:46 PM CDT, 18 minutes earlier. Its key messages:

  • Flash Flood Watch remains in effect for locations along and south of a Rushville...to Lincoln...to Hoopeston line through Monday morning.
  • Hot and humid weather will prevail for much of the coming week. Heat index readings will peak well above 100 degrees Wednesday through Friday.
Area forecast discussion, Jul 20, 9:46 PM CDT, 18 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
946 PM CDT Sun Jul 20 2025

.KEY MESSAGES...

- Flash Flood Watch remains in effect for locations along and
  south of a Rushville...to Lincoln...to Hoopeston line through
  Monday morning.

- Hot and humid weather will prevail for much of the coming week.
  Heat index readings will peak well above 100 degrees Wednesday
  through Friday.

&&

.UPDATE...
Issued at 946 PM CDT Sun Jul 20 2025

A stationary front is stretched along a line from roughly Quincy to
Taylorville to Lawrenceville with thunderstorms present within its
vicinity. The earlier severe threat has largely waned with just a
few stronger cells lingering south of I-70. Further west, storm
activity has redeveloped along the boundary in west-central IL where
the LLJ is ramping up late this evening. Flash flooding concerns
continue through the overnight hours, with the focus being along the
previously mentioned boundary. A Flood Watch for flash flooding
remains in effect for areas south of I-74 through midday Monday.

NMA

&&

.DISCUSSION...
Issued at 239 PM CDT Sun Jul 20 2025

...Flash Flooding Risk Tonight...

MCS that rolled across north-central Illinois this morning has
pushed well to the east and dissipated...but has left an outflow
boundary in its wake north of the I-74 corridor. While scattered
convection may fire along/near the outflow later this afternoon
and evening, the primary focus for widespread convection will be
further S/SW along the instability gradient currently extending
from near Hannibal, Missouri to just south of Terre Haute, Indiana.
12z CAMs have all clustered their heaviest QPF near this boundary
across the S/SW KILX CWA from mid-evening through the overnight
hours. 12z KILX upper air sounding showed copious moisture
throughout the entire depth of the atmosphere, with a daily
record precipitable water value of 2.11...while 19z/1pm SPC
mesoanalysis features PWs of 2.10 to 2.30 everywhere south of
I-74. With a boundary in place, tropical deep-layer moisture to
work with, and a 30-35kt 850mb jet adding additional
moisture/instability...the stage is set for several rounds of
convection across the S/SW CWA tonight. HREF mean QPF is mostly in
the 1 to 2 inch range along/south of a Macomb to Paris line:
however, maximum values are 3 to 5 inches (with a peak of 7 inches
in Sangamon County). Think actual values will range from 1 to 3
inches across this area, with isolated higher amounts possible.
Given the strong signal for heavy rainfall, have opted to maintain
the Flood Watch for much of the CWA through Monday morning, but
have cancelled the watch along/north of a Macomb to Bloomington
line where rainfall will be much lighter.

...Heatwave for Central Illinois...

With scattered showers and thunderstorms lingering across the area
and light E/NE boundary layer flow, temperatures on Monday will
remain near or slightly below normal for this time of year in the
middle 80s. As upper ridging builds over the Mississippi River
Valley, it will push the main baroclinic zone well to the north
into the Upper Midwest/Great Lakes by Tuesday, which will allow a
heatwave to develop across much of the Midwest. A continued
easterly component to the wind will keep temperatures in the upper
80s to around 90 degrees on Tuesday: however, as winds veer to
S/SW, readings will climb into the lower to middle 90s Wednesday
through Friday. After the recent heavy rainfall and with crops
still actively growing and contributing additional moisture to the
atmosphere, surface dewpoints will hover in the middle to upper
70s...with lower 80s at times in a few spots. These high dewpoints
will result in peak afternoon heat index values of 105-115
degrees across the board. Slight cooling may be noted by next
weekend as a short-wave trough flattens the upper ridge and nudges
a frontal boundary southward toward central Illinois: however,
confidence in this scenario remains low. At this point, be
prepared for an oppressively hot and humid period from Tuesday
through at least Friday.

Barnes

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 703 PM CDT Sun Jul 20 2025

Thunderstorm activity has largely remained south of the TAF sites
so far, with a 30% chance lingering at KSPI the next few hours.
Additional thunderstorm activity could develop overnight, though
the latest guidance suggests that a majority of this should stay
well south of all the TAF sites. MVFR to IFR conditions look
increasingly likely overnight as winds become light. Conditions
should improve by late morning or early afternoon with winds
backing to the east-northeast with speeds under 10 kts.

NMA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for ILZ040>044-047>057-
061>063-066>068-071>073.

&&
Hazardous weather outlook, Jul 20, 2:43 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
243 PM CDT Sun Jul 20 2025

ILZ027>031-036>038-211945-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
243 PM CDT Sun Jul 20 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected to redevelop across portions of central
Illinois late this afternoon and continue into tonight. Some of these
storms may generate heavy rainfall. Though the axis of heaviest rain
this evening into tonight is forecast to be further south, it may
not take much to see additional localized flooding where heavy rain
has already fallen this morning. Additionally, there is a marginal to
slight risk for severe weather this evening with damaging wind gusts
the primary hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Oppressive heat will build across the region starting Tuesday
afternoon, and will persist through the rest of the work week. Heat
indices are expected to peak in the 105 to 115 degree range on
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the east around 30 mph.

ILZ040>057-061>063-066>068-071>073-211945-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
243 PM CDT Sun Jul 20 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected to redevelop across portions of central
Illinois late this afternoon and continue into tonight. Some of these
storms will be capable of producing heavy rainfall which could result
in localized flooding. Additionally, there is a marginal to slight
risk for severe weather this evening with damaging wind gusts the
primary hazard. An isolated, brief tornado cannot be ruled out.

Minor flooding is ongoing along the Little Wabash River near Clay
City.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Oppressive heat will build across the region starting Tuesday
afternoon, and will persist through the rest of the work week. Heat
indices are expected to peak in the 105 to 115 degree range on
Wednesday and Thursday.

Minor flooding will continue along the Little Wabash River near Clay
City through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the east around 30 mph.

Deubelbeiss

In the hours before

Local storm report, Jul 20, 8:04 PM CDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Lincoln IL
804 PM CDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Flood            Pana                    39.39N 89.08W
07/20/2025                   Christian          IL   Public

            Street flooding at various intersections in
            Pana. Photos of flooded roads on Twitter.

&&
Local storm report, Jul 20, 8:23 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
823 PM CDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Flood            3 SE Shumway            39.15N 88.61W
07/20/2025                   Effingham          IL   Public

            Report from mPING: River/Creek overflowing;
            Cropland/Yard/Basement Flooding.

&&
Special weather statement, Jul 20, 8:29 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
829 PM CDT Sun Jul 20 2025

ILZ067-071-072-210200-
Clay-Richland-Jasper-
829 PM CDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL JASPER...RICHLAND
AND EAST CENTRAL CLAY COUNTIES THROUGH 900 PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olney Noble Airport, or 8 miles northwest of Olney, moving southeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Olney, Noble, Parkersburg, Olney Noble Airport, Claremont, Calhoun,
Wakefield, and Wendelin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southeastern Illinois.

&&

LAT...LON 3857 8810 3878 8835 3890 8823 3874 8790
      3857 8791
TIME...MOT...LOC 0129Z 308DEG 35KT 3879 8823

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MJA
Local storm report, Jul 20, 8:37 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
837 PM CDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Rain             2 E Shelbyville         39.41N 88.78W
07/20/2025  M2.95 Inch       Shelby             IL   Mesonet

            Mesonet station SBYI2 1.5 E Shelbyville.

0800 PM     Rain             2 SE Cowden             39.23N 88.84W
07/20/2025  M2.66 Inch       Shelby             IL   Mesonet

            Mesonet station CWDI2 1.6 SE Cowden.

0825 PM     Rain             3 W Findlay             39.52N 88.81W
07/20/2025  M2.43 Inch       Shelby             IL   Mesonet

            Mesonet station 8451D 2 W Findlay.

0823 PM     Rain             Shelbyville             39.41N 88.81W
07/20/2025  M2.22 Inch       Shelby             IL   Mesonet

            Mesonet station AT671 Shelbyville.

&&
Local storm report, Jul 20, 8:47 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
847 PM CDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     Flood            Cowden                  39.25N 88.86W
07/20/2025                   Shelby             IL   Broadcast Media

            Highway 11 in Cowden has 6 inches of water
            and many streets in town have water flowing
            over them.

&&

Shimon
Local storm report, Jul 20, 8:57 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
857 PM CDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     Rain             2 S Decatur             39.82N 88.95W
07/20/2025  U2.00 Inch       Macon              IL   Public

0800 PM     Rain             4 ENE Tower Hill        39.41N 88.90W
07/20/2025  M1.94 Inch       Shelby             IL   Mesonet

            Mesonet station SRCI2 3.6 E Tower Hill.

0829 PM     Rain             1 SSW Rosamond          39.37N 89.17W
07/20/2025  M1.81 Inch       Christian          IL   Mesonet

            Mesonet station GW6074 PANA.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:01 PM CDTSevere Thunderstorm WarningILXCrawford, Lawrence29 min
Jul 20, 7:20 PM CDTAreal Flood AdvisoryILXChristian, Shelby3 hr
Jul 20, 8:14 PM CDTAreal Flood AdvisoryILXEffingham3 hr
Jul 20, 8:29 PM CDTSpecial Weather StatementILXRichland31 min
Jul 20, 10:19 PM CDTAreal Flood AdvisoryILXLawrence3 hr
Jul 21, 2:16 AM CDTExtreme Heat WatchILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more36 hr

Nearby

Flash Flood Warnings in Illinois, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.